Virginia, 2016Flash Flood in Virginia, February 3, 2016
February 3, 2016 · NWS RNK · 1 event in 1 county or zone
Strong low pressure formed over the southern Plains on the 2nd of February and tracked into the Great Lakes pulling a cold front across the region by early on the 4th. This system brought heavy rain, which first pushed into the northwest NC mountains during the early morning hours of the 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure formed over the southern Plains on the 2nd of February and tracked into the Great Lakes pulling a cold front across the region by early on the 4th. This system brought heavy rain, which first pushed into the northwest NC mountains during the early morning hours of the 3rd. The rain advanced northeast into Virginia through the mid-morning hours. In Patrick County, the rainfall was particularly intense for several hours with rates 0.5 to 1.0 per hour. A report was received of a car washed into Jill Creek near Woolwine by flood waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 3, 10:34 AM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 3, 10:34 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 AM EST WED FEB 3 2016
.SYNOPSIS...
A STRONG FRONTAL SYSTEM WILL SHIFT EAST ACROSS OUR REGION
TODAY INTO THIS EVENING. THIS FRONT SHOULD BE EAST OF THE PIEDMONT
BY EARLY THURSDAY MORNING. COOL HIGH PRESSURE WORKS IN FROM THE
WEST THURSDAY AFTERNOON...AND SHOULD BE OVERHEAD FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM EST WEDNESDAY...
WIND ADVISORY IN THE WEST HAS BEEN CANCELLED. MAIN CONCERN NOW IS
THE POTENTIAL FOR FLOODING. MORNING RNK SOUNDING WAS SATURATED AND
VERY TROPICAL LOOKING. OBSERVED PWAT WAS 1.24. FOR FEBRUARY 3RD
THIS IS OFF THE CHART. PREVIOUS PWAT RECORD (1995 TO PRESENT) FOR
THE DATE WAS 0.80 WHICH PLACES THIS AT THE 100 PERCENTILE AS FAR
AS EXTREME MOISTURE FOR THIS TIME OF YEAR. PER THE EXCESSIVE
RAINFALL DISCUSSION FROM THE WEATHER PREDICTION CENTER...THE PLUME
OF MOISTURE THAT IS FLOWING NORTH INTO OUR AREAS IS 4 TO 5
STANDARD DEVIATIONS ABOVE NORMAL IN THE 850/700 MB LAYER. IF YOU
LOOK AT WATER VAPOR IMAGERY...THIS MOISTURE PLUME TRAILS ALL THE
WAY DOWN INTO THE EQUATORIAL PACIFIC...PRETTY IMPRESSIVE.
THAT BEING SAID...RAIN RATES TODAY WILL BE TROPICAL. RADAR IS
GROSSLY UNDERESTIMATING RAINFALL...ESPECIALLY OVER THE NC BLUE
RIDGE WHERE RAIN EFFICIENCY HAS BEEN EXCEPTIONALLY HIGH AND RADAR
IS OVERSHOOTING THE SHALLOW CLOUD TOPS. RAIN RATES IN THAT AREA
ARE ABOUT AN INCH AN HOUR. SURFACE ANALYSIS SHOWS AN INCREDIBLE
AMOUNT OF LOW LEVEL MOISTURE BEING TRANSPORTED INTO THAT AREA.
OBSERVATIONS ACROSS WESTERN NC INDICATED DEWPOINTS IN THE LOWER
60S (STATESVILLE IS 63 AND HICKORY IS OBSERVING 61)...ALL OF WHICH
IS ADVECTING NORTH INTO THE BLUE RIDGE ESCARPMENT. WOULD NOT BE
SURPRISED TO SEE RAIN TOTALS OF 3 TO 5 INCHES ALONG THE BLUE RIDGE
ESCARPMENT FROM BLOWING ROCK NC TO FANCY GAP VA. THIS IS QUITE
SERIOUS...SINCE MOST OF THIS WATER IS GOING TO RUN-OFF DUE TO
ALREADY SATURATED GROUND FROM RECENT SNOWFALL AND LACK OF
VEGETATION TO INTERCEPT. OUR ADVICE TO SCHOOLS IN THAT AREA IS TO
SHELTER IN PLACE AND REEVALUATE ROAD CONDITIONS ONCE THE RAIN
TAPERS LATER THIS AFTERNOON. HIGHLY RECOMMEND FOLKS TAKE HEAD OF
THIS SORT OF SITUATION AS STREAMS WILL COME UP QUICKLY AND
COMPROMISE ROAD INFRASTRUCTURE.
AS WE PROGRESS THROUGH THE AFTERNOON...THE FRONT WILL MOVE
EAST...BUT NOT VERY FAST. MODELS HAVE BEEN TRENDING SLOWER WHICH
SUGGESTS HIGHER QPF. WILL CONTINUE TO MONITOR THIS AND MAY EXPAND
THE FLASH FLOOD WATCH FARTHER EAST IF NEEDED.
LOOKING AT THE BIG PICTURE...A 995 MB SURFACE LOW WAS LOCATED
OVER NORTHEASTERN MICHIGAN MOVING NORTHEAST INTO ONTARIO. A STRONG
COLD FRONT TRAILED SOUTH FROM THE LOW THROUGH THE EASTERN OH
VALLEY ALONG THE WESTERN SLOPES OF THE APPALACHIANS AND INTO THE
CENTRAL GULF OF MEXICO. AHEAD OF THE FRONT A VERY STRONG 8H LOW
LVL JET....60KTS+...WAS TRANSPORTING MOISTURE NORTH. A SHALLOW
WEDGE OF COOLER AIR PERSISTED ALONG THE BLUE RIDGE...REMNANTS FROM
YESTERDAYS HIGH PRESSURE. THIS SMALL DOME OF COOL AIR HAS BEEN
BLOCKING THE STRONGER WINDS FROM MIXING TO THE SURFACE...BUT AS
THIS FEATURE ERODES THIS AFTERNOON LOOK FOR SOUTHERLY WINDS TO
INCREASE...ESPECIALLY OVER THE PIEDMONT WHERE DEEPER MIXING OF THE
BOUNDARY LAYER WILL OCCUR.
CONCERN FOR HEAVY RAIN WILL LINGER OVER THE MOUNTAINS THROUGH
EARLY AFTERNOON BEFORE THE FOCUS SHIFTS TO THE PIEDMONT MID-LATE
AFTERNOON. PWATS WILL BE IN THE 1.25 TO 1.5 INCH RANGE RUNNING 3-4
SD ABOVE NORMAL. THE HIGHER RESOLUTION NEAR TERM MODELS TAKE THE
LINE OF DEEPER CONVECTION WHICH IS CURRENTLY ALIGNED ALONG THE
BLUE RIDGE AND MOVE IT EAST ACROSS THE PIEDMONT DURING THE 2 TO
5PM TIME FRAME. TENDENCY OF THE MODELS HAVE BEEN TO SLOW THE
FORWARD PROGRESS...SUGGESTING IT MAY TAKE AS LONG AS 8PM BEFORE
THE RAIN EXITS THE EASTERN FRINGES OF THE CWA...I.E.
CLARKSVILLE/FARMVILLE VA. WITH THE GROUND REMAINING SATURATED FROM
SNOWMELT AND 6 HR FFG RUNNING UNDER 1.5 INCHES IN SOME
LOCATIONS...WE WILL SEE SOME FLOODING. THE GREATEST RISK WILL BE
ALONG THE BLUE RIDGE WHERE THE SOUTH WINDS GET LIFTED UPSLOPE
PROMOTING LOCALIZED STRONGER UPWARD VERTICAL MOTION WHICH WILL
YIELD HIGHER RAIN RATES/EFFICIENCY. HIGH CONFIDENCE THAT RAINFALL
OF 2+ INCHES WILL OCCUR ALONG THE BLUE RIDGE...ESP SW OF ROANOKE
INTO NC.
ADDITIONAL CONCERN THIS AFTERNOON WILL BE THE POTENTIAL FOR SEVERE
THUNDERSTORMS...ALBEIT CONFINED TO JUST A SMALL PART OF OUR CWA.
SHEAR IS HIGH...RAIN EFFICIENCY IS HIGH...BUT INSTABILITY IS WEAK
DUE TO THE LINGERING STABLE WEDGE. THAT STABLE WEDGE IS ERODING
QUICKLY ACROSS THE NC PIEDMONT AND INTO SOUTHSIDE VA...VCNTY OF
DANVILLE AND SOUTH BOSTON. THIS WILL BE THE AREA TO WATCH TO SEE
IF ENOUGH INSTABILITY CAN INITIATE THUNDERSTORMS. IF THEY
DEVELOP...MAIN THREAT WILL BE DAMAGING WIND GUSTS.
TEMPERATURES WILL BE ALL OVER THE PLACE THIS AFTERNOON...COOLER
WHERE THE WEDGE LINGERS AND MUCH WARMER...CLIMBING INTO
THE 60S...WHERE THE WEDGE COMPLETELY ERODES.
TONIGHT...THE FRONT SLOWS UP AS IT ELONGATED PARALLEL TO THE UPPER
FLOW...BUT SHOULD BE EAST OF US BY MIDNIGHT. HUNG ONTO HIGHER POPS
THIS EVENING FROM LYNCHBURG AND DANVILLE EAST WHILE DRYING THINGS
OUT WEST. SHOULD SEE DRIER PUNCHING INTO THE PIEDMONT BEFORE DAWN
WHILE UPSLOPE STARTS TO GENERATE LIGHT SNOW OR RAIN SHOWERS WEST.
COLD AIR MAY LAG GIVEN SLOWNESS OF UPPER TROUGH OVER THE MISSISSIPPI
VALLEY. LOWS WILL RANGE FROM THE MID 40S EAST TO LOWER 30S WEST.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 237 AM EST WEDNESDAY...
THE COLD FRONT THAT WILL CROSS OVER THE REGION TODAY WILL STALL
ALONG THE EAST COAST THURSDAY. AN UPPER LEVEL TROUGH WILL MOVE OVER
THE OHIO-TENN VALLEYS BY THURSDAY EVENING...GENERATING A SURFACE
REFLECTION OFF THE SOUTHEAST COAST. THIS REFLECTION MAY BUCKLE
MOISTURE BACK ACROSS THE COASTAL PIEDMONT THURSDAY EVENING. THE 00Z
NAM MOVES AN AREA OF RAIN OVER THE VA/NC PIEDMONT WHILE OTHER MODELS
REMAIN DRY. WE WILL RUN WITH THE DRIER SOLUTION AS WESTERLY
DOWNSLOPE FLOW PROMOTES DRYING. THE UPPER LEVEL TROUGH SWINGS OVER
THE MID ATLANTIC STATES FRIDAY MORNING...PUSHING THE SURFACE
REFLECTION AND MOISTURE OUT TO SEA. A CHILLY SURFACE HIGH WILL THEN
BUILD OVER THE REGION FRIDAY AFTERNOON AND NIGHT.
THERE IS A CHANCE FOR LIGHT SNOW/FLURRIES ACROSS THE MOUNTAINS
THURSDAY WITH LIGHT ACCUMULATIONS ALONG WESTERN SLOPES OF SOUTHEAST
WEST VIRGINIA. THE 00Z GFS IS THE ONLY MODEL DISPLAYING UPSLOPE SNOW
SHOWERS INTO THURSDAY NIGHT. HOWEVER...WITH A MAINLY WEST WIND AND
MOISTURE BECOMING VERY SHALLOW THROUGH THE DAY...WILL ONLY CARRY
CHANCE POPS FOR ACCUMULATING SNOW UP TO AN INCH IN WESTERN
GREENBRIER.
THURSDAY AND THURSDAY NIGHT WILL BE BREEZY WHILE TEMPERATURES RUN
NEAR NORMAL. AS THE SURFACE HIGH BUILDS OVER THE REGION
FRIDAY...TEMPERATURES WILL BE A FEW DEGREES COOLER THAN NORMAL. GOOD
RADIATIONAL COOLING CONDITIONS FRIDAY NIGHT WILL SEND TEMPERATURES
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 400 PM EST TUESDAY...
HIGH PRESSURE SHOULD DRIFT OFFSHORE ON SATURDAY...WHICH WILL START A
PERIOD OF WARM AIR ADVECTION OVER THE MID ATLANTIC. TEMPERATURES
SHOULD MODERATE SOMEWHAT ON SATURDAY...BUT THERE WILL BE AN INCREASE
IN CLOUDINESS THAT WILL WEAKEN THE WARMING TREND. BY SATURDAY
NIGHT...TWO UPPER LEVEL SHORT WAVE TROUGHS APPROACH THE EASTERN
UNITED STATES. THE NORTHERN ONE WILL CROSS OVER QUEBEC AND THE NEW
ENGLAND STATES...WHILE A SOUTHERN ONE SHOULD MOVE ALONG THE GULF
COAST. THE LATEST GFS AND ECMWF MODELS KEEP THIS SPLIT FLOW PATTERN
IN PLACE. THE SOUTHERN TROUGH WILL GENERATE A LOW PRESSURE SYSTEM
OFF THE CAROLINA COAST...AND TRACK IT TO THE NORTHEAST AS THE SYSTEM
INTENSIFIES. THE LOW PRESSURE SYSTEM APPEARS TO STAY JUST OFFSHORE
AND NOT IMPACT THE CWA.
BY SUNDAY...A BROAD UPPER LEVEL TROUGH WILL EMERGE WITHIN THE
NORTHERN STREAM OVER THE DAKOTAS...AND DIG SOUTHWARD TOWARD THE MID
ATLANTIC DURING MONDAY AND TUESDAY. A WAVE OF LOW PRESSURE SHOULD
ACCOMPANY THE LEADING EDGE OF THIS TROUGH...THAT WILL SPARK AN
ALBERTA CLIPPER SYSTEM. TEMPERATURES SHOULD REMAIN ABOVE FREEZING ON
MONDAY...TO KEEP THE APPROACHING MOISTURE FROM THE CLIPPER SYSTEM AS
RAIN...EXCEPT FOR THE COLDER WESTERN SLOPES WHERE IT MAY START AS
SNOW. ONCE A SHOT OF ARCTIC AIR ARRIVES FROM THE UPPER LEVEL TROUGH
ON MONDAY NIGHT...THE PRECIPITATION WOULD TURN OVER TO ALL SNOW WEST
OF THE BLUE RIDGE. SINCE THERE IS STILL CONSIDERABLE UNCERTAINTY DUE
TO THE MODELS DIVERGING ON THE TRACK OF THIS CLIPPER SYSTEM...JUST
CHANCE POPS WERE UTILIZED.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
AS OF 641 AM EST WEDNESDAY...
RAIN WILL OVERSPREAD THE AREA TODAY BECOMING HEAVY AT TIMES.
EROSION OF WEDGE IS EXPECTED BUT OVERALL CIGS/VSBYS WILL STAY SUB
VFR THROUGH THE DAY. RAIN WILL BE HEAVIEST AT BLF/LWB BETWEEN
14-17Z...BCB/ROA 15Z-19Z...AND DAN/LYH 17Z-22Z. A STRONG LOW LVL
JET REMAINS IN PLACE THIS MORNING LEADING TO LOW LVL WIND SHEAR AT
ALL SITES. AS WINDS TURN MORE SW AND WEDGE ERODES WINDS PICK UP
THE STRONG LLJ EXITS ENDING THE WIND SHEAR ISSUE BY MIDDAY TO
EARLY AFTERNOON.
INSTABILITY IS WEAK...THOUGH EXPECT SOME GUSTY WINDS IN THE
SHOWERS. SOME THUNDERSTORMS ARE POSSIBLE TOWARD DAN BUT VERY
ISOLATED THREAT SO NOT INCLUDING IN THE TAF.
TONIGHT...EVEN THOUGH THE RAIN MOVES OUT...THERE IS A LULL IN
WINDS SUCH THAT LOW LVL MOISTURE MAY LINGER WITH SUB VFR CIGS AND
POSSIBLY VSBYS CONTINUING TIL LATE EVENING. THINK THE TERMINALS
EAST OF WV WILL GO VFR AFTER MIDNIGHT WHILE UPSLOPE KEEPS BLF MVFR
AND LWB VFR/MVFR AT TIMES.
EXTENDED DISCUSSION...
UPSLOPE LOW CLOUDS TO ERODE THURSDAY. BY LATE THURSDAY...HIGH
PRESSURE WILL BUILD OVERHEAD TO PROVIDE COLDER AND DRIER
CONDITIONS...AND WILL KEEP VFR CONDITIONS AT ALL TAF SITES
THROUGH SATURDAY. ANOTHER SYSTEM MOVING ACROSS THE SOUTHEAST
APPEARS TO STAY JUST SOUTH OF US SUNDAY WITH POSSIBLE LIGHT PRECIP
AND MVFR CIGS EDGING TOWARD THE VA/NC BORDER SUNDAY AFTERNOON.
&&
.HYDROLOGY...
AS OF 10 AM EST WEDNESDAY...
UNSEASONABLY HIGH PWATS...STRONG LOW LVL JET AND SATURATED GROUNDS
COMBINED WITH SLOWER MOVING LINE OF HEAVIER SHOWERS COULD LEAD TO
FLASH FLOODING ACROSS THE BLUE RIDGE AND ADJACENT FOOTHILLS TODAY.
FLASH FLOOD WATCH HAS BEEN ISSUED WHICH IS IN EFFECT UNTIL 6 PM
TODAY. FLASH FLOOD WARNINGS ARE BEING ISSUED AS NEEDED BASED ON
RADAR TRENDS.
IN ADDITION TO THE SMALL STREAM FLASH FLOOD THREAT...CONCERN IS
INCREASING THAT WE MAY NEED TO ENTERTAIN FLOOD WARNINGS FOR SOME
OF THE RIVERS WITHIN THE HYDROLOGIC SERVICE AREA...ESPECIALLY THE
JAMES/ROANOKE AND DAN RIVER BASINS. EXCESSIVE RAINFALL OVER THESE
BASINS TODAY WILL LIKELY RESULT IN SIGNIFICANT RISES. IF BASIN
AVERAGES EXCEED 1.5 INCHES...THEN WE SURMISE THAT AT LEAST MINOR
FLOODING WILL OCCUR...LAG TIME SUGGESTING THURSDAY AND FRIDAY WILL
BE THE PERIOD OF TO WATCH. SOME OF THE MORE FLASHY HEADWATER
RIVERS LIKE THE WATAUGA RIVER MAY FLOOD TODAY.
AS FOR THE GREENBRIER RIVER...A LOT DEPENDS OF HOW MUCH SNOW MELTS
IN THE HEADWATERS. ACTUAL RAINFALL WITHIN THAT BASIN HAS NOT BEEN
AS EXCESSIVE...NEVER THE LESS...WILL CONTINUE TO MONITOR THIS
RIVER BASIN CLOSELY. THE SAME IS TRUE FOR SOME OF THE HEADWATER
STREAMS IN FAR SOUTHWESTERN VA...SUCH AS THE CLINCH AND HOLSTON.
A LOT WILL DEPEND ON HOW MUCH SNOW WAS LEFT TO MELT ON THOSE
NORTHERN SLOPES. AS FOR THE NEW RIVER...THE HEAVY RAIN WHICH IS
FALLING IN THE HEADWATERS IN NC WILL CERTAINLY BE MOVING DOWN
STREAM. AT THE VERY LEAST ANTICIPATE A HEALTHY RISE ON THE NEW.
&&
.EQUIPMENT...
AS OF 400 AM EST WEDNESDAY...
MAINTENANCE WAS BEEN CONDUCTED ON THE KFCX RADAR TUESDAY.
HOWEVER...THERE CONTINUES TO BE SOME TRANSMITTER AND RECEIVER
ALARMS...SO THE POSSIBILITY EXISTS THE RADAR COULD GO DOWN.
TECHNICIANS WILL LOOK AT IT AGAIN TODAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR VAZ015>017-
022>024-032>035.
NC...FLASH FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR NCZ001>003-
018-019.
WV...NONE.
&&
SYNOPSIS...WP
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...PW
AVIATION...CF/KK/WP
HYDROLOGY...PM
EQUIPMENT...PM/WPHazardous weather outlook, Feb 3, 10:51 AM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 AM EST WED FEB 3 2016
NCZ001>003-018-019-VAZ015>017-022>024-032>035-041600-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
1051 AM EST WED FEB 3 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009>014-018>020-WVZ042>044-507-508-041600-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
1051 AM EST WED FEB 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A PERIOD OF HEAVIER SHOWERS TODAY COULD LEAD TO LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-041600-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1051 AM EST WED FEB 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A PERIOD OF HEAVIER RAIN THIS AFTERNOON COULD LEAD TO LOCALIZED
FLOODING. IN ADDITION...THUNDERSTORMS MAY DEVELOP. IF STORMS
OCCUR THE MAIN THREAT WOULD BE STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 3, 10:59 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 AM EST WED FEB 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD 1 SE BOONE 36.20N 81.66W
02/03/2016 WATAUGA NC TRAINED SPOTTER
SWIFT WATER RESCUE OCCURRED ON MEADOW VIEW RD.
&&
EVENT NUMBER RNK1600980
RUCKMANSpecial weather statement, Feb 3, 11:00 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EST WED FEB 3 2016
VAZ032-033-043-031645-
HENRY-PATRICK-FRANKLIN-
1100 AM EST WED FEB 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN PATRICK...SOUTHERN FRANKLIN...HENRY AND CITY OF MARTINSVILLE
COUNTIES...
AT 1057 AM EST...A LINE OF STRONG THUNDERSTORMS WAS MOVING EAST AT
30 MPH ACROSS EASTERN PATRICK COUNTY AND SOUTHERN FRANKLIN COUNTY.
THESE STORMS WILL PUSH ACROSS HENRY COUNTY THROUGH NOON.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...HEAVY RAIN IS FALLING WITH THESE STORMS...AND MAY RESULT
IN RAPID RISES ON LOCAL CREEKS AND STREAMS...AS WELL AS PONDING OF
WATER ON ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
SPENCER...
AND BASSETT.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3686 8015 3685 7964 3654 7972 3654 8029
TIME...MOT...LOC 1557Z 267DEG 24KT 3685 8007 3652 8024
16
Local storm report, Feb 3, 11:07 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 AM EST WED FEB 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FLASH FLOOD FOSCOE 36.17N 81.77W
02/03/2016 WATAUGA NC COUNTY OFFICIAL
WATER FLOWING ACROSS THE FOLLOWING ROADS IN
FOSCOE...CHURCHES HOLLOW...SHAWS MILL...BAMBOO AND DEWITT
BARNETT ROADS.
&&
HYSELLLocal storm report, Feb 3, 12:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EST WED FEB 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM DEBRIS FLOW 4 NW LANSING 36.54N 81.55W
02/03/2016 ASHE NC 911 CALL CENTER
ROCKSLIDE CAUSED DAMAGE TO A VEHICLE ON 1700 BLOCK OF BIG
WINDFALL RD.
&&
JRUCKMANLocal storm report, Feb 3, 12:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 PM EST WED FEB 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 3 W LANSING 36.50N 81.55W
02/03/2016 E2.00 INCH ASHE NC 911 CALL CENTER
RAIN HAS CAUSED FLOODING ON OLD HWY 16 AT CHESTNUT HILL
&&
JRUCKMANSpecial weather statement, Feb 3, 12:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 PM EST WED FEB 3 2016
NCZ004-005-VAZ043-044-031745-
ROCKINGHAM-STOKES-HENRY-PITTSYLVANIA-
1221 PM EST WED FEB 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN STOKES...WESTERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA
AND SOUTHEASTERN HENRY COUNTIES...
AT 1220 PM EST...A LINE OF STRONG SHOWERS WAS OBSERVED MOVING EAST
AT 30 MPH ACROSS EASTERN STOKES AND HENRY COUNTIES. WINDS IN EXCESS
OF 40 MPH...AS WELL AS LOCALLY HEAVY RAIN...ARE POSSIBLE WITH THESE
SHOWERS AS THEY PUSH ACROSS ROCKINGHAM AND PITTSYLVANIA COUNTIES.
THIS LINE OF SHOWERS HAS SHOWN SIGNS OF INTENSIFICATION SINCE
NOON...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LOCATIONS IMPACTED INCLUDE...
EDEN...
WENTWORTH...
MAYODAN...
MADISON...
AND WALNUT COVE.
LAT...LON 3626 8025 3667 7980 3668 7945 3625 7985
TIME...MOT...LOC 1720Z 265DEG 28KT 3662 7978 3623 8016
16
Flash Flood, Patrick
- When
- February 3, 12:30 PM EST to 1:30 PM EST
- Where
- Patrick County, 0.69 mi N of Woolwine to 0.66 mi NNW of Woolwine
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.790, -80.280
A car was washed into Jill Creek along Route northwest of Woolwine.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, February 3, 2016$5.1 million · EF0 · 1 event
- Tornadoes in North Carolina, February 3, 2016$125,000 · EF1 · 2 events
- Tornado and Damaging Winds in South Carolina, February 3, 2016$75,000 · EF0 · 7 events
- Flash Flooding and Damaging Winds in North Carolina, February 3, 2016$49,000 · 50 kt wind · 11 events
- Flash Flooding in Georgia, February 3, 2016$40,000 · 2 events
- Flash Flooding in Kentucky, February 3, 2016$20,000 · 2 events
- Flooding in Maryland, February 3 to 5, 201611 events
- Flash Flooding and Damaging Winds in Tennessee, February 3, 2016$3,000 · 52 kt wind · 10 events
- Dense Fog in Maryland, February 3 to 4, 20167 events
- Flooding in Virginia, February 3 to 4, 20166 events
- Dense Fog in Virginia, February 3 to 4, 20166 events
- Blizzard in Wyoming, February 3 to 4, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613527.